Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 107, NWS Louisville, KY

May 23, 2000Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 23, 2000, 4:01 PM EDT for Hardin County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 4:01 PM EDT (20:01 UTC)
Expired
May 23, 2000, 4:35 PM EDT
In force
34 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Hardin County, KY

The radar

The Louisville radar (KLVX), 31 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:18 PM EDTHail 0.75Elizabeth Town, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr
May 23, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS53 KLMK 232003
SVRSDF
KYC093-232035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARDIN COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 435 PM EDT

* AT 356 PM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 4 MILES NORTHEAST OF RINEYVILLE...OR ABOUT 32 MILES
  SOUTH OF LOUISVILLE...MOVING SOUTHEAST AT 30 MPH.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:00 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 3:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE MAY 23 2000

HAV TO ACCESS THE POTENTIAL FOR MOR SEVERE WX THIS AFTN/EVE AND CHC
OF PRECIP TNGT IN S AND AGN ON FRI WITH RTN MOIST.

AT 18Z MOIST..UNSTBL AIRMS STILL OVR KY WITH BEST LI/S OVR ECNTRL
PTN CWA.  VSBL SAT INDCTS BNDRYS PRSNT N OF OH RVR WITH WK CDFNT
STILL OVR CNTRL IN.  NEW SWO CONTS SLGT RISK OVR ALL OF CWA WITH MDT
RISK CONFINED TO KS/OK/MO/AR.  PNTNL STILL THERE FOR TSTMS TO DVLP
ALG/VCNTY CDFNT AS IT CONTS S THIS AFTN/TNGT.

MDL LI/S...THCKNS INDCT CDFNT WILL CONT S OVRNGT WITH BST CHC PRECIP
OVRNGT VCNTY KY/TN BRDR.  MDLS PROBABLY INDCTG MCS DVLPG W VCNTY MDT
RISK AND MOVG E ALG CDFNT OVRNGT WITH INCRS IN MN RH FOR 12Z THURS.
SRN PTN CWA CONTS CLDY ON THURS WITH CHC SHWRS WHILE N SHOULD BE AT
LEAST PTLY SUNNY.  AT THIS POINT AM INCLINED TO CONT FFA ALG SRN PTN
CWA THRU 12Z.  WILL ACCESS FRTHR AS TSTMS DVLP DRNG COURSE OF
AFTN/EVE.

MOIST BGNS TO RTRN ON FRI AND OF WRM FNT AS LO PRES MOVS ACRS SRN
PLNS.  ETA MAY BE RUSHG PRECIP BUT 3HRLY POPS INDCT BST CHC AFTN SO
WILL INDCT SO IN ZNS.

AT LEAST TEMP TREND APPRS GD AND WILL LKLY DEVIATE LTL.

.SDF...FFA SCNTRL KY TNGT
RNK

WAA AT 850 OCCURS TODAY AS WELL.  FEEL THAT SCATTERED STORMS WILL
DEVELOP AGAIN THIS AFTN...SO WILL KEEP CHANCE POPS GOING THIS AFTN.

ALL MODELS SHOWING MORE TSTMS TONIGHT...WHICH IS REASONABLE GIVEN
CONTINUED WAA AND NW FLOW ALOFT.  WILL PUT POPS IN GOOD CHANCE
CATEGORY AND WORD AS SCATTERED.  FOR WEDNESDAY...SURFACE TROF MOVES
THROUGH NORTHERN SECTIONS OF FA DURING THE DAY...STABILIZING THE
ATMS.  AHEAD OF TROF...MOISTURE AND INSTABILITY CONTINUE.  WILL KEEP
LOW CHANCE POPS GOING...BUT WILL END IN THE EARLY AFTN NW FA.

FWC/FAN TEMPS CLOSE THIS AFTN AND LOOK OKAY GIVEN WAA PATTERN. WILL
GO WITH WARMER FAN NUMBERS TONIGHT IN CONTINUED SW FLOW AT SFC.
NUMBERS LOOK OKAY FOR WEDNESDAY AS WELL.

.SDF...NONE
CS

In the hours before

Local storm report, May 23, 2:37 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    SHIPLEY                   KY   1.75 INCH HAIL
05/23/00   CLINTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0235 PM    CECILIA                   KY   1.75 INCH HAIL
05/23/00   HARDIN                         REPORTED BY PUBLIC.
                                          COVERING GROUND
Local storm report, May 23, 2:41 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    SHIPLEY                   KY   WIND DAMAGE
05/23/00   CLINTON                        HOUSES DAMAGED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 23, 2:53 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
253 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HUDSON                    KY   1.75 INCH HAIL
05/23/00   BRECKINRIDGE                   REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ALSO IN MADRID AND
                                          ROUGH RIVER LAKE.
Local storm report, May 23, 3:03 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 N LEITCHFIELD           KY   TORNADO
05/23/00   GRAYSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 23, 3:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    ALBANY                    KY   1.75 INCH HAIL
05/23/00   CLINTON                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0325 PM    PRICEVILLE                KY   TORNADO
05/23/00   HART                           REPORTED BY PUBLIC.
                                          STILL ON GROUND FROM
                                          GRAYSON COUNTY
Local storm report, May 23, 3:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
355 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    4 N LEITCHFIELD           KY   TORNADO
05/23/00   GRAYSON                        REPORTED BY HAM RADIO
                                          OPERATOR. FACTORY
                                          DESTROYED. HOMES
                                          DESTROYED. POWER IS
                                          OUT. PHONES ARE OUT.
                                          INJURIES, NUMBER
                                          UNKNOWN. ROADS
                                          IMPASSIBLE.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:09 AM EDTSevere Thunderstorm WarningLMKHancock, Ohio21 min
May 23, 10:37 AM EDTSevere Thunderstorm WarningLMKBreckinridge23 min
May 23, 10:41 AM EDTSevere Thunderstorm WarningLMKOhio29 min
May 23, 10:57 AM EDTSevere Thunderstorm WarningLMKBreckinridge33 min
May 23, 11:07 AM EDTSevere Thunderstorm WarningLMKGrayson43 min
May 23, 11:42 AM EDTSevere Thunderstorm WarningLMKEdmonson28 min
May 23, 11:55 AM EDTSevere Thunderstorm WarningLMKHart45 min
May 23, 12:31 PM EDTSevere Thunderstorm WarningLMKBarren, Metcalfe44 min
May 23, 12:35 PM EDTSevere Thunderstorm WarningLMKGreen, Hart50 min
May 23, 12:55 PM EDTTornado WarningLMKMetcalfe25 min
May 23, 1:12 PM EDTSevere Thunderstorm WarningLMKMetcalfe38 min
May 23, 1:20 PM EDTSevere Thunderstorm WarningLMKBarren, Edmonson35 min
May 23, 1:50 PM EDTSevere Thunderstorm WarningLMKMetcalfe25 min
May 23, 1:50 PM EDTTornado WarningLMKCumberland30 min
May 23, 1:57 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock48 min
May 23, 1:59 PM EDTSevere Thunderstorm WarningLMKBarren16 min
May 23, 2:11 PM EDTSevere Thunderstorm WarningLMKHardin64 min
May 23, 2:21 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland39 min
May 23, 2:37 PM EDTTornado WarningLMKBreckinridge, Grayson28 min
May 23, 2:49 PM EDTSevere Thunderstorm WarningLMKBreckinridge21 min
May 23, 3:03 PM EDTTornado WarningLMKGrayson32 min
May 23, 3:17 PM EDTTornado WarningLMKHart43 min
May 23, 4:26 PM EDTSevere Thunderstorm WarningLMKLarue34 min
May 23, 4:55 PM EDTSevere Thunderstorm WarningLMKGreen, Taylor35 min
May 23, 5:24 PM EDTTornado WarningLMKAdair41 min
May 23, 5:43 PM EDTTornado WarningLMKRussell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.